Chapter 62: Important Drug Interactions & Their Mechanisms
A 55-year-old patient currently receiving a drug for a psychiatric condition is to be started on diuretic therapy for mild heart failure. Consideration should be given to the fact that thiazides are known to reduce the excretion of which of the following?
Thiazides reduce the clearance of lithium by about 25%. They do not alter the clearance of the other agents listed. The answer is D.
A hypertensive patient has been using nifedipine for some time without untoward effects. If he experiences a rapidly developing enhancement of the antihypertensive effect of the drug, it is most likely due to which of the following?
(A) Concomitant use of antacids
(B) Foods containing tyramine
(C) Furanocoumarins in grapefruit juice
(D) Induction of drug metabolism
(E) Over-the-counter decongestants
Compounds in grapefruit juice can increase the rate and extent of bioavailability of several dihydropyridine calcium channel blockers, including felodipine and nifedipine. This interaction may be due to inhibition of the metabolism of the dihydropyridines by intestinal wall CYP3A4 or inhibition of the P-glycoprotein transporter in the same location. The answer is C.
A patient suffering from a depressive disorder is being treated with imipramine. If he uses diphenhydramine for allergic rhinitis, a drug interaction is likely to occur because
(A) Both drugs block muscarinic receptors
(B) Both drugs block reuptake of norepinephrine released from sympathetic nerve endings
(C) Diphenhydramine inhibits imipramine metabolism
(D) Imipramine inhibits the metabolism of diphenhydramine
(E) The drugs compete with each other for renal elimination
This is a good example of an additive drug interaction resulting from 2 drugs acting on the same type of receptor. Most tricyclic antidepressants, phenothiazines, and older antihistaminic drugs (those available without prescription) are blockers of muscarinic receptors. Used concomitantly, any pair of these agents will demonstrate a predictable increase in atropine-like adverse effects. The answer is A.
If phenelzine is administered to a patient taking fluoxetine, which of the following is most likely to occur?